My Pharmac funding was approved and I’m now in my fifth week of taking a Biogen manufactured drug called Tecfidera. I started on one 120mg tablet per day and have gradually increased it to the point where I’m now taking two 240mg tablets daily which is the maximum.
The active ingredient in Tecfidera is dimethyl fumarate which I understand was first used as a topical formulation for psoriasis in about 1960. It works to reduce inflammation and slow the progression of relapsing-remitting MS by turning on an antioxidant mechanism in the body which deactivates and removes the free radicals that are damaging the myelin.
To quote from the brochure “Tecfidera can start working straight away although you may not feel better immediately after starting treatment.” Yeah right. I had been warned of side effects such as flushing, rashes, nausea, vomiting, diarrhoea and general stomach upsets so I started my dosage ready for anything and although not expecting to suddenly feel like running a marathon, ready to persevere and curious as to how it might affect me.
After the first week I noticed little change apart from the fact that I was perhaps a bit more “regular”. Bonus! I thought optimistically. Although I didn’t consider myself to be constipated prior to taking the drug, I wasn’t necessarily a once a day girl and who knows … maybe I’d lose some unwanted pounds?
In the second week I increased the dose to two 120mg tablets. I noticed nearly immediately that the weakness in my right side seemed worse and my left eye perhaps a little fuzzier. However by the end of the week this seemed to settle down and I figured that I’d take this over nausea and vomiting any day.
Third week and three 120mg tablets and things are starting to go more pear-shaped and I can now add increased distortion in taste to my wonky right leg and gammy eye problems. Meanwhile I seem to have gained rather than lost weight but I tell myself that at least I’m not vomiting.
Fourth week and four 120mg tablets. Nothing seems to be settling down as I’d hoped and I’m now having increased bouts of dizziness, disorientation and occasionally feeling as though I might over-balance and fall over. This isn’t constant though and I don’t have a hint of diarrhoea or the dreaded vomiting.
Which brings me to where I am currently. In my fifth week taking two 240mg tablets daily. I feel as though every MS symptom I’ve ever had has intensified. Unless I say something, most people I meet probably wouldn’t know this as long as I’m sitting down, largely because everything is alright when I’m sitting down, however venturing out can sometimes seem bigger than Ben Hur when I’m having difficulty walking, seeing, and staying upright!
In desperation I went to the manufacturers website to see if anyone else was experiencing these same side effects and the only thing I could find about deteriorating symptoms was a warning that I may need urgent medical attention or hospitalisation if I’m experiencing symptoms similar to an MS relapse such as worsening weakness on one side of the body, clumsiness, changes in vision, confusion or personality changes. That scared me more than a little because the only thing I can honestly say I’m not experiencing on that list is personality changes. Having said that, I’m currently sitting at home this evening rather than attending a barbecue I was invited to so perhaps I am acting somewhat out of character.
One of the things I’m most grateful for since being on Tecfidera is the amazing support that I now have. I’m not used to this. Since being diagnosed initially with Primary Progressive MS in 2016 I have found it quite difficult to access any meaningful help at times when I really needed it. Help did come through eventually but I had the feeling I was largely on my own and had to go through a series of processes in order just to speak to the right people.
How different it is now! Within hours I had spoken to two MS nurses, one in New Zealand and one in Australia and both absolutely brilliant. I spent the best part of the morning talking through what was happening and got meaningful explanations and good suggestions and tips to help relieve the discomfort and unpleasantness that I’m currently experiencing. Without going into all the whys and wherefores, it seems that any side effects caused by the drug tend to reach their peak at around six weeks and then calm down. I sincerely hope this is the case for me but if it isn’t I’m not going to persevere for endless months if I’m still feeling like this.
So whilst I’m sitting at my computer on a comfortable chair and fortunate not to have to stand or walk anywhere, it’s reasonably easy to make light of this as I travel along my MS journey. I figure it’s preferable to getting sucked into a vortex of doom and depression because in my opinion, that’s exactly the sort of thing that disorders such as MS feed off.